North Carolina, 2017

Hail and Damaging Wind in North Carolina, September 5, 2017

September 5, 2017 · NWS RNK · 2 events in 1 county or zone

High pressure gave way to a slow moving cold front which entered the region early on the 5th, before stalling just east of the Blue Ridge mountains in Virginia and North Carolina. This frontal passage provided the focus for isolated thunderstorms to develop across portions of north central North Carolina, a few of which produced small hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High pressure gave way to a slow moving cold front which entered the region early on the 5th, before stalling just east of the Blue Ridge mountains in Virginia and North Carolina. This frontal passage provided the focus for isolated thunderstorms to develop across portions of north central North Carolina, a few of which produced small hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 5, 2:05 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 5, 2:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
305 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will move slowly through the Appalachians and
central mid Atlantic region tonight, bringing showers and
thunderstorms to the region. High pressure will start to build
in from the upper Mississippi valley behind the front, with
some improving conditions later on Wednesday. The high will
become established over the region, bring fair conditions
through the end of the workweek and into the weekend.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Radar loop shows that scattered showers/storms have developed
west of the Blue Ridge ahead the cold front approaching from the
west. Heating this morning has allowed for ample destabilization
and the low level wind field will continue to support strong
storms with a marginal severe threat into early this evening,
with the primary threat being strong gusty winds.

The cold front will be slow to cross the region tonight. Overall
synoptic lift will remain robust thanks to diffluence from
upper level jet, good mid level deformation, and vigorous short
wave energy associated with as a large upper trof digs into the
eastern US. This will keep some showers around through the
overnight period in an environment of lingering deep moisture
with some patchy fog around. Latest meso guidance is favoring a
resurgence in showers west of the Blue Ridge toward daybreak as
the upper trof really starts to push in. Gradual improvement
will become established from west to east later on Wednesday as
upper dynamics start to pull out and allow high pressure over
the mid Mississippi valley to start building in.

With clouds and showers around, overnight temperatures will be
slow to fall. Expect lows in the low/middle 60s east of the
Ridge with mid/upper 50s west. Lingering clouds/showers on the
cool side of the front will keep temperatures in check tomorrow
with highs around 70 east to mid 60s west.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 250 PM EDT Tuesday...

Strong upper trough will pivot east across the area Wednesday night
finally helping push the surface cold front to the east of the
region during the evening. Given slowness of these features
along with ripples of energy aloft riding up the boundary, will
leave in some chance pops Wednesday evening before drying things
out overnight. Drier and cooler weather will follow the front
for Thursday into Friday night as high pressure slides in from
the southwest and the upper trough slowly lifts back to the
north. Given the cool pool aloft Thursday along with upslope
flow, cant totally rule out more clouds and perhaps a
sprinkle/shower northwest slopes. Otherwise running with more
sun and without pops for now. Temps to drop to below normal with
highs 60s mountains and low/mid 70s east given the strong cool
advection regime. Will be quite cool but comfortable during the
overnights as well with lows in the 40s and 50s with the coolest
likely Friday morning with the high about overhead.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...

Initial upper trough will lift out on Saturday leaving a rather
complicated 5h pattern between ridging across the Great Lakes over
top developing weak troffiness to the south. This latter piece of
upper troffiness likely a factor in just where Irma to the south
will end up toward Days 6 and 7. Otherwise will start with a very
strong surface ridge/wedge of high pressure extending south down
along the Appalachians, keeping dry/comfortable weather in place
Saturday/Sunday and perhaps Sunday night. A secondary weak mid level
wave will cross the region later Saturday but appears too dry for
any showers at this point. Highs mostly 60s mountains to mid 70s
southeast.

Model consensus suggests that tropical moisture will be on the
increase by at later Monday into Tuesday as Irma heads farther
north. However confidence remains low in exactly where the
system will go with varying solutions from west to east by the
end of the period. Still appears enough though for increasing
rain/wind espcly Monday night into Tuesday at this point, so
running with high pops pending further evolution in later model
runs. This should make for a rather chilly period given rain
into the wedge with highs mostly 60s to low/mid 70s with even
some 50s possible if heavy rain does pan out. Otherwise for the
latest update on the track, and intensity information on Irma,
visit the NHC website.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Showers/storms will be moving across the region from the west
ahead of an approaching cold front. Expect VFR conditions in
general with a temp to MVFR or lower when convection moves over
an airfield. Will use VCTS to cover the situation and amend to
prevailing when showers/storms become imminent.

The cold front will be slow to cross the region tonight. Overall
synoptic lift will remain robust thanks to diffluence from
upper level jet, good mid level deformation, and vigorous short
wave energy associated with as a large upper trof digs into the
eastern US. This will keep some showers around through the
overnight period, and lingering deep moisture will allow for
MVFR to IFR conditions late. Gradual improvement will become
established from west to east late in the valid period.

Winds will be a bit gusty early, but overall do not expect winds
to be a significant issue for aviation this period.

Extended Aviation Discussion...

A deep meridional upper trough will continue to develop through
Thursday and push a strong, yet slow moving cold front into the
eastern U.S. midweek bringing a good chance of showers with
perhaps an extended period of sub-VFR conditions into early
Thursday, especially west of the Blue Ridge. The front should be
near the coast Thursday but since the upper trough axis will
still be west of our region, expect periods of sub-VFR
conditions with showers in the mountains Thursday, becoming VFR
east of the Blue Ridge. VFR conditions should return to all
areas Friday and continue Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...JH
LONG TERM...JH
AVIATION...MBS/RAB
Hazardous weather outlook, Sep 5, 2:03 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
303 PM EDT Tue Sep 5 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-060900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
303 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected in advance of a slow moving
cold front this afternoon and evening. A few of these thunderstorms
could become severe and produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 1:20 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT TUE SEP 5 2017

VAZ018>020-023-024-051915-
Botetourt-Bath-Craig-Rockbridge-Alleghany-
220 PM EDT TUE SEP 5 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...SOUTHERN BATH...ROCKBRIDGE AND NORTHERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF COVINGTON...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...

Until 315 PM EDT

At 218 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Covington to near Potts
Creek. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Glasgow.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3801 7936 3798 7929 3764 7937 3764 7941
      3748 8025 3793 8005 3805 7942
TIME...MOT...LOC 1818Z 250DEG 27KT 3776 8005 3758 8013

KK
Special weather statement, Sep 5, 1:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT TUE SEP 5 2017

NCZ001-002-018-019-051945-
Ashe-Wilkes-Watauga-Alleghany-
251 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ALLEGHANY...NORTHWESTERN WILKES...EAST CENTRAL WATAUGA AND
SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...

Until 345 PM EDT

At 250 PM EDT, a strong thunderstorm was located over Idlewild,
moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jefferson...
West Jefferson...
Laurel Springs...
Glendale Springs...
and Wilbar.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3618 8149 3632 8160 3657 8127 3640 8097
TIME...MOT...LOC 1850Z 238DEG 15KT 3632 8142

KK
Special weather statement, Sep 5, 1:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT TUE SEP 5 2017

VAZ014-016-017-052000-
Floyd-Montgomery-Carroll-
258 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD...NORTHEASTERN
CARROLL AND SOUTH CENTRAL MONTGOMERY COUNTIES...

Until 400 PM EDT

At 258 PM EDT, a strong thunderstorm was located near Indian Valley,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Floyd...
Indian Valley...
Pilot...
and Willis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3685 8078 3690 8068 3691 8067 3694 8063
      3694 8060 3697 8056 3697 8055 3699 8055
      3710 8037 3695 8017 3695 8018 3674 8070
TIME...MOT...LOC 1858Z 238DEG 15KT 3688 8059

KK
Special weather statement, Sep 5, 2:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT TUE SEP 5 2017

VAZ023-024-034-035-052015-
Botetourt-Amherst-Bedford-Rockbridge-
318 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...EAST
CENTRAL BOTETOURT...NORTHEASTERN BEDFORD AND NORTHWESTERN AMHERST
COUNTIES AND THE CITY OF BUENA VISTA...

Until 415 PM EDT

At 318 PM EDT, a strong thunderstorm was located near Arcadia, moving
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buena Vista...
Buchanan...
Glasgow...
Big Island...
and Coleman Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3746 7981 3764 7973 3780 7930 3748 7927
TIME...MOT...LOC 1918Z 257DEG 15KT 3760 7962

KK
Special weather statement, Sep 5, 2:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT TUE SEP 5 2017

VAZ017-033-034-052015-
Franklin-Floyd-Bedford-
320 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLOYD...WEST
CENTRAL BEDFORD AND FRANKLIN COUNTIES...

Until 415 PM EDT

At 320 PM EDT, a strong thunderstorm was located over Callaway,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Boones Mill...
Penhook...
Copper Hill...
and Ferrum.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3691 8017 3707 8016 3715 7999 3714 7996
      3716 7992 3719 7989 3727 7971 3698 7961
      3695 7962
TIME...MOT...LOC 1920Z 257DEG 15KT 3702 8001

KK
Special weather statement, Sep 5, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT TUE SEP 5 2017

VAZ035-046-047-052100-
Buckingham-Amherst-Appomattox-
400 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX...AMHERST
AND WESTERN BUCKINGHAM COUNTIES...

Until 500 PM EDT

At 400 PM EDT, a strong thunderstorm was located near Clifford,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Amherst...
Forks Of Buffalo...
Bent Creek...
Clifford...
and Tower Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3739 7863 3746 7918 3751 7922 3750 7928
      3775 7930 3779 7927 3781 7924 3778 7908
      3772 7907 3770 7899 3755 7890 3754 7884
      3756 7881 3759 7883 3763 7882 3764 7872
      3770 7869 3768 7865 3773 7864 3776 7860
TIME...MOT...LOC 2000Z 278DEG 22KT 3765 7911

KK

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
September 5, 3:00 PM EST
Where
Wilkes County, 0.25 mi E of Hays
Measured
60 kt (69 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
36.250, -81.115

Thunderstorm winds downed multiple large tree limbs within the community of Hays.

Hail, Wilkes

When
September 5, 3:06 PM EST
Where
Wilkes County, 1.27 mi ENE of Dockery
Measured
0.88 in hail
Reported by
Public
Coordinates
36.308, -81.059

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717366, 717365.